Alert archive / Hawaii / Blizzard Warnings in 2017
Blizzard Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this blizzard warning at Mar 1, 2017, 3:50 AM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 3:50 AM HST (13:50 UTC)
- Expired
- Mar 2, 2017, 3:59 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583 WWHW40 PHFO 011350 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 350 AM HST Wed Mar 1 2017 ...BLIZZARD WARNING NOW IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE 11000 FEET... .An approaching upper level trough will pass from west to east across the islands through tonight. Heavy snow showers, strong winds and poor visibilities are expected at the Big Island summits, with a chance for thunderstorms as well. HIZ028-020400- /O.UPG.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/ /O.NEW.PHFO.BZ.W.0001.170301T1350Z-170302T1600Z/ Big Island Summits- 350 AM HST Wed Mar 1 2017 ...BLIZZARD WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Blizzard Warning...which is in effect until 6 AM HST Thursday. The Winter Storm Warning is no longer in effect. * LOCATION...Big Island summits above 11000 feet elevation. * HAZARD TYPE...Heavy snow, ice, low visibility and strong winds. * ACCUMULATIONS...New snowfall amounts of 6 to 10 inches...with locally higher amounts. * TIMING...Through late tonight. * IMPACTS...Poor visibility, strong winds and icy snow covered roads will make for hazardous driving conditions. * WINDS...Southwest 45 to 55 mph, with gusts to 65 mph. * VISIBILITIES...Less than a 1/4 mile at times in clouds and heavier precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$
2 follow-up statements
844 WWHW40 PHFO 020128 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Wed Mar 1 2017 ...BLIZZARD WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE 11000 FEET... .A developing low pressure system near Kauai will lift north and drag a deep layered convergence band across the Big Island tonight. While snow accumulations will be light to moderate, strong winds at the high elevations will blow snow around creating drifts, snow on the roads and poor visibility down to one quarter mile at times. It is likely that the strong winds will continue on Thursday after the snow threat has passed. HIZ028-021430- /O.CON.PHFO.BZ.W.0001.000000T0000Z-170302T1600Z/ Big Island Summits- 328 PM HST Wed Mar 1 2017 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * LOCATION...Big Island summits above 11000 feet elevation. * HAZARD TYPE...Strong winds, blowing snow and low visibility. * ACCUMULATIONS...Up to 3 inches of new snow accumulation. * TIMING...Through late tonight. * IMPACTS...Poor visibility...strong winds and snow covered roads will make for hazardous driving conditions. * WINDS...Southwest 40 to 55 mph...with gusts to 65 mph. * VISIBILITIES...Less than a 1/4 mile at times in clouds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions... making travel extremely dangerous. Do not travel. If you must travel...have a winter survival kit with you. If you get stranded...stay with your vehicle. && $$ Foster
655 WWHW40 PHFO 021359 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 359 AM HST Thu Mar 2 2017 HIZ028-021500- /O.CAN.PHFO.BZ.W.0001.000000T0000Z-170302T1600Z/ Big Island Summits- 359 AM HST Thu Mar 2 2017 ...BLIZZARD WARNING IS CANCELLED... The threat for heavy snowfall has ended across the Big Island summits, therefore the National Weather Service in Honolulu has cancelled the Blizzard Warning. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this blizzard warning went out at Feb 28, 8:54 PM HST, 6 hours 56 minutes earlier.
Area forecast discussion, Feb 28, 8:54 PM HST, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 854 PM HST Tue Feb 28 2017 .SYNOPSIS... Moist and unstable conditions will maintain a threat for heavy flooding rainfall and thunderstorms through Wednesday night. A deep trough currently a couple hundred miles west of Kauai will near the state late tonight then move over the islands Wednesday and Wednesday night. The trough will lift northeast on Thursday, leaving the islands under a humid southwesterly flow capable of generating spotty heavy rainfall. A cold front is expected to move over the northern half of the island chain during the weekend. && .DISCUSSION... Currently at the surface, a 1033 mb high is centered around 1700 miles northeast of Honolulu, while an inverted trough is developing in the vicinity of a sharp upper level trough a couple hundred miles west of Kauai. Satellite imagery shows overcast conditions across the entire island chain this evening, with radar imagery showing scattered to numerous showers and thunderstorms streaming northward across the islands. Main short term concern revolves around the potential for heavy flooding rainfall and even strong thunderstorms over the next 24 to 36 hours. Tonight through Wednesday night, The upper level trough will approach the islands from the west tonight, then slowly push eastward across the island chain Wednesday and Wednesday night. At the surface, a weak surface low is forecast to develop to the west of the islands overnight, then push northward to the west of Kauai Wednesday and Wednesday night. The area of low pressure in combination with high pressure anchored well northeast of the area, will turn the low level boundary layer flow around to the southeast and south across the state, transporting deep tropical moisture across the island chain through the period. Strong forcing for ascent provided by the upper level trough moving through, favorable upper level jet dynamics, along with plenty of deep layer moisture will continue to transport bands of heavy showers and thunderstorms across the islands through the period. In addition to the heavy rainfall threat, with the upper level trough moving through the area Wednesday and Wednesday night, there appears to be the potential for strong to perhaps even severe thunderstorms. 700-500 mb lapse rates are forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude values increase to 25 to 35 knots, surface based cape values rise to between 800-1200 J/KG, and 500 mb winds strengthen to between 35 and 50 knots. This would suggest that there is the potential for some strong winds and hail with the thunderstorms as the upper level trough swings through the state, and this will need to be monitored closely. The current Flash Flood Watch remains in effect through 6 pm Wednesday, and based on the latest model guidance, this will likely need to be extended in time through at least 6 am Thursday for portions, and possibly all, of the island chain later tonight. Additionally, the Winter Storm Warning remains in effect for the Big Island summits through 6 pm Wednesday, and this Warning will likely need to be extended in time through at least 6 am Thursday as well. Thursday through Friday night, The upper level trough will lift northeastward and away from the islands on Thursday, with low and mid-level ridging then building over the island chain Thursday night through Friday night. A trailing band of deeper moisture is forecast to remain over the state through Thursday, resulting in some remaining locally heavy showers in a humid southwesterly boundary layer flow. Showers should diminish considerably Thursday night through Friday night as more stable conditions build over the island chain. Saturday through next Tuesday, Medium range guidance is in fairly good agreement through the weekend, with solutions then diverging early next week. Both the GFS and ECMWF show a weakening cold front moving into the western islands over the weekend. The GFS shows the front stalling out over the western islands early next week, with a potent shortwave trough then moving through the area Monday night and next Tuesday, increasing showers across the entire island chain. The ECMWF on the other hand shows the weakening cold front pushing eastward through the island chain early next week before dissipating near the Big Island. Given the differences in the model solutions, will utilize a blended forecast approach until details become more clear. As a result, we should see increasing showers across the western islands this weekend, and due to the uncertainty in the forecast next week, we will need to keep showers in the forecast statewide. && .AVIATION... A trough aloft a couple hundred miles west of Kauai will continue to deepen as it tracks steadily eastward. Thick layered clouds with embedded CB are associated with this disturbance aloft are expected to blanket the State through Wednesday afternoon and possibly beyond. Areas of MVFR and isolated IFR conditions in frequent SHRA are affecting mainly windward slopes and coasts but may impact Leeward areas at times. Have mentioned VCTS within the first twelve to 16 hours of most terminal forecasts. AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and AIRMET ZULU for moderate icing aloft are in effect and will likely remain so through at least Wednesday afternoon. SIGMET SIERRA is in effect for Kauai and a large area to the northwest of the state. This SIGMET may need to be extended to cover portions of Oahu or Maui county at times. && .MARINE... Small to moderate NW and NE swells will slowly drop through the rest of the week, with surf remaining below advisory levels. Moderate to strong winds out of the ESE direction will continue SCA winds through tonight for the Pailolo and Alenuihaha Channels and waters south of the Big Island. A surface low forming west of Kauai late tonight and Wednesday is expected to shift winds out of the southeast over eastern waters with SCA winds expected over windward Big Island and Maui waters, waters near South Point, and in the Alenuihaha and Pailolo Channels. Winds then shift out of the south Wednesday with possible SCA winds over the windward and leeward Big Island waters. After another look at the high-res wind guidance overnight, the SCA will likely be extended, along with the aforementioned zone additions, with the morning forecast package. For the extended, models depict a gale- to storm-force low developing a few hundred miles WNW of Midway Atoll Wed through Thu, then tracking toward the NNE across the Date Line Thursday. Along the way, the low will send a large WNW swell toward the islands that may result in advisory-level surf over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all Hawaii islands. Winter Storm Warning until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 AM HST Wednesday for Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Bedal MARINE...TS
In the hours before
Local storm report, Feb 28, 10:08 PM HST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 N PUPUKEA 21.68N 158.05W
02/28/2017 PHZ114 HI EMERGENCY MNGR
CIVIL DEFENSE HAS REPORTED MULTIPLE FLASH FLOODS JUST
NORTH OF PUPUKEA. THERE IS FLOODING AT SAINT PETER AND
PAULS CHURCH. A FLASH FLOOD NEAR SUNSET ELEMENTARY HAS
BROUGHT PONDING ON KAMEHAMEHA HIGHWAY NEAR SUNSET
ELEMENTARY AT LEAST THREE FEET DEEP. 4 VEHICLES ARE
FLOATING IN THIS FLOOD.
&&
JHEYMANLocal storm report, Feb 28, 11:08 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1108 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 N PUPUKEA 21.68N 158.05W
02/28/2017 PHZ114 HI LAW ENFORCEMENT
THE HONOLULU POLICE DEPARTMENT HAS REPORTED THAT
KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS FROM
SUNSET BEACH ELENTARY TO THE SUNSET BEACH CHEVRON STATION
DUE TO A SEVERE FLASH FLOOD
&&
JHEYMANThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 7:13 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Feb 28, 7:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 28, 10:07 PM HST | Flash Flood Warning | HFO | Kalawao | 113 min |
| Feb 28, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 10:33 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 11:18 PM HST | Flash Flood Warning | HFO | Honolulu | 11 hr |
| Feb 28, 11:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 1, 3:59 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 1, 4:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 5:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 1, 6:10 AM HST | Special Weather Statement | HFO | Honolulu | 65 min |
| Mar 1, 6:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 1, 8:12 AM HST | Special Marine Warning | HFO | 108 min | |
| Mar 1, 8:30 AM HST | Special Weather Statement | HFO | 45 min | |
| Mar 1, 9:26 AM HST | Special Weather Statement | HFO | 64 min | |
| Mar 1, 9:53 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 1, 11:30 AM HST | Special Weather Statement | HFO | Kalawao | 60 min |
| Mar 1, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 11:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 12:08 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 37 min |
| Mar 1, 12:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Blizzard Warnings in Hawaii, 2017Every blizzard warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.